Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 12:32 PM CST for Coosa County, Elmore County, Montgomery County, Alabama. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2017, 12:32 PM CST (18:32 UTC)
- Expired
- Jan 22, 2017, 1:30 PM CST
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coosa County, AL, Elmore County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 41 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 12:45 PM CST | TSTM WND DMG | Deatsville, AL | TREE UPROOTED IN DEATSVILLE. |
| Jan 22, 12:59 PM CST | TSTM WND DMG | 3 Wnw Holtville, AL | ROOF DAMAGE AND STEEPLE BLOWN OFF OF CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 11:47 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
261
WUUS54 KBMX 221832
SVRBMX
ALC037-051-101-221930-
/O.NEW.KBMX.SV.W.0019.170122T1832Z-170122T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1232 PM CST SUN JAN 22 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Elmore County in east central Alabama...
Montgomery County in south central Alabama...
Coosa County in east central Alabama...
* Until 130 PM CST
* At 1231 PM CST, severe thunderstorms were located along a line
extending from near Clanton to 6 miles west of Petrey, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Prattville, Millbrook, Wetumpka, Tallassee, Goodwater,
Rockford, Kellyton, Stewartville, Equality, Meadville, Weogufka,
Pike Road, Elmore, Coosada, Deatsville, Eclectic, Emerald Mountain,
Jordan Lake and Lagoon Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 700 PM CST for south central,
southeastern, east central Alabama.
LAT...LON 3205 8631 3205 8641 3224 8641 3228 8648
3234 8650 3241 8641 3275 8641 3275 8638
3293 8651 3310 8649 3310 8601 3276 8601
3275 8589 3250 8589 3248 8585 3242 8602
3228 8592 3225 8600 3197 8600 3196 8630
TIME...MOT...LOC 1831Z 234DEG 54KT 3281 8658 3185 8632
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:20 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 22, 11:20 AM CST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1120 AM CST Sun Jan 22 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... Another round of showers and thunderstorms today as an upper low over Texas tracks eastward across Alabama this evening. The closed upper low will deepen and trigger a surface low development across south Alabama later this morning. This surface low will also deepen as it tracks northeast across east Alabama. The track of the surface low is very critical to determining the highest tornado threat area. The southeast counties, mainly along and south of I-85 still look like the prime area for tornado formation today, and have elevated this area in our threat area graphics. The surface low will track quickly northeast and the severe threat will end fairly quickly once the surface low crosses over into Georgia, sometime around 3 pm. This is a very dynamic system and widespread showers and elevated thunderstorms expected on the north and west side of the upper low. Temperatures near the center of the 500mb upper low will be near -25 celsius, and steep lapse rates could produce some large hail across the southeast counties in the more vigorous convection, with small hail as far north as I-20. Cooler and more stable air will overspread all of central Alabama this evening. Scattered to numerous showers will continue across central Alabama tonight as the upper low center moves across the area. A very tight surface pressure gradient will develop later tonight as the surface low deepens and moves east of Alabama. Sustained west to northwest winds of 15 to 25 mph will likely develop after midnight and last through Monday morning, and a wind advisory may be issued later today. Monday will be a very chilly day with brisk northwest winds and lingering clouds. Skies will gradually clear from west to east Monday afternoon, and there may be some lingering showers across east Alabama Monday morning. Mostly clear and dry Monday night and Tuesday. A weak front will pass through the area Wednesday and Wednesday night and bring some scattered showers. Drier and slightly cooler conditions Thursday through Saturday. 58/rose && .AVIATION... 18Z TAF Discussion. Today will be another difficult day to forecast for aviation. A strong low pressure system will be moving through Central AL today with storms and rain building along the warm front as it lifts northward through the afternoon. Hi-Res models have not been handling the timing overly well this morning, trying to move the warm front and rain/storms through quicker than is actually occurring. Therefore, have slowed the progress of TSRA and RA in the terminal forecasts. Storms have begun moving into the TOI and MGM areas around 17z, and should progress northward during the afternoon, impacting all TAF sites by late afternoon. Behind the warm front and low pressure system, winds will become northwesterly as light rain showers will persist through midnight for Central AL. Behind the rain shield, gusty northwesterly winds will be likely. Have issued a Wind Advisory for all of Central AL from midnight tonight through 6:00pm Monday. Sustained winds 15-20kts with gusts up to 30-35kts possible. 25/Owen && .FIRE WEATHER... Another round of showers and thunderstorms today, with heavy rainfall at times. Much cooler and breezy tonight with showers likely. Rain free conditions Monday and Tuesday. No fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 48 53 35 59 / 80 80 30 0 0 Anniston 64 50 55 37 60 / 80 80 30 0 0 Birmingham 64 49 56 36 61 / 80 80 20 0 0 Tuscaloosa 63 49 56 37 63 / 80 70 10 0 0 Calera 63 49 56 38 62 / 80 70 10 0 0 Auburn 64 51 57 40 61 / 70 60 20 0 0 Montgomery 66 51 60 39 64 / 70 50 10 0 0 Troy 68 50 59 39 64 / 70 50 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory from midnight tonight to 6 PM CST Monday for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Randolph... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jan 22, 6:32 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 632 AM CST SUN JAN 22 2017 ALZ011>015-017>050-231545- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 632 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE TODAY ACROSS AREAS SOUTH OF I-20 FROM 10 AM THROUGH 3 PM. THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE HIGHEST TORNADO THREAT AREA IS ALONG AND SOUTH OF I-85. HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:21 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 19 min |
| Jan 21, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 21 min |
| Jan 21, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens | 40 min |
| Jan 21, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jan 21, 11:42 PM CST | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Jan 21, 11:56 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Jan 22, 12:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 22 min |
| Jan 22, 12:41 AM CST | Areal Flood Advisory | BMX | Fayette, Pickens, Tuscaloosa, Walker | 3 hr |
| Jan 22, 1:04 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 41 min |
| Jan 22, 1:17 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 39 min |
| Jan 22, 1:18 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 38 min |
| Jan 22, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 40 min |
| Jan 22, 9:06 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 33 hr |
| Jan 22, 11:57 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Lowndes | 63 min |
| Jan 22, 12:04 PM CST | Tornado Warning | BMX | Autauga | 20 min |
| Jan 22, 12:56 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 64 min |
| Jan 22, 1:02 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 3 hr |
| Jan 22, 1:08 PM CST | Tornado Warning | BMX | Bullock | 19 min |
| Jan 22, 1:24 PM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Jan 22, 1:24 PM CST | Tornado Warning | BMX | Macon | 19 min |
| Jan 22, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph, Tallapoosa | 64 min |
| Jan 22, 1:48 PM CST | Tornado Warning | BMX | Lee | 27 min |
| Jan 22, 5:38 PM CST | Special Weather Statement | BMX | Greene, Hale, Marengo, Perry | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.